Minnesota, 2023

Winter Storm in Minnesota, January 3 to 4, 2023

January 3 to 4, 2023 · NWS MPX · 13 events in 13 counties and zones

On January 03 a band of heavy snow lifted up from the south and produced 1 to 2 inches per hour. This was followed by some freezing drizzle in the middle, and then another area of snow developed and pivoted across eastern Minnesota and western Wisconsin the night of the 03 into the 04.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On January 03 a band of heavy snow lifted up from the south and produced 1 to 2 inches per hour. This was followed by some freezing drizzle in the middle, and then another area of snow developed and pivoted across eastern Minnesota and western Wisconsin the night of the 03 into the 04. This produced 5 to 8 more inches of snow across the region, specifically the Twin Cities metro area and northern I-35 corridor.

Below are some noteworthy snow totals for the entire event:|14.2 inches near Prior Lake in Scott County.|12.5 inches near Woodbury in Washington County.|10.9 inches near Mahtomedi in Washington County.|10.9 inches near Ham Lake in Anoka County.|10.5 inches near Lindstrom in Chisago County.|10.5 inches near Victoria in Carver County.|10.5 inches near Mora in Kanabec County.|12.2 inches near Maplewood in Ramsey County.|11.0 inches near Minneapolis in Hennepin County.|12.0 inches near Rosemount in Dakota County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 3, 5:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 3, 5:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
546 PM CST Tue Jan 3 2023

.UPDATE...
Issued at 528 PM CST Tue Jan 3 2023

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 259 PM CST Tue Jan 3 2023

KEY MESSAGES:

- The main band of moderate to heavy snow will continue lifting north
  into tonight before stalling over north-central MN.

- There will be a lull in activity this afternoon into tonight after
  the main band passes through.

- After a few hour lull in activity, widespread light to moderate
  snow will start and continue through Wednesday night.

The shield of precipitation north (at the nose of strong 850 mb WAA)
of the surface low in IA has been quickly lifting north throughout
today. The rain, freezing rain, and sleet that had been observed
across southern and southeastern MN has mostly changed over to snow,
except near Eau Claire. This precip shield has some very heavy
snowfall rates with 1-2" per hour frequently observed. Much of the
southwest Twin Cities has reported 4 to upwards of 5 inches already
this afternoon with this initial wave of snow. Reports have been
much less scarce elsewhere but we're expecting this to change as
today progresses. Judging from road conditions and traffic cameras,
the heaviest snow so far has occurred in southwest MN, as was
expected. Travel is not advised for much of southwestern MN where
numerous traffic accidents have occurred from snow covering the
roads. The shield of snow will eventually stall over central to
north-central MN by this evening. Meanwhile, mid-level dry air
wrapping counter-clockwise around the south side of the surface low
has worked into southern MN early this afternoon. This has replaced
the snow with drizzle/freezing drizzle as the DGZ has dried but the
low-levels remain saturated. The drizzle/freezing drizzle will
continue northeast (following the dry slot) into west-central WI this
evening.

Snow will continue across western and southwestern MN into Wednesday
and gradually spread east overnight into Wednesday morning as the
low stalls near LSE. Guidance shows the low slowly filling but not
exiting our region to the east until Thursday afternoon. This means
that while snowfall rates will generally be on the downward trend,
steady snow is expected across most of the CWA Wednesday morning
through Wednesday night. (Though, periods of heavier snow are
possible as mid-level vorticity maxes rotate around the low.)
Another 3-6 inches looks likely for a majority of the CWA with the
higher amounts in eastern MN and northwest WI.

The low will eventually be picked up by the northern jetstream
Thursday and move east, being replaced by northwesterly flow. A
cooldown towards normal temperatures (highs in the teens to lower
20s and lows in the single digits to lower teens) will follow into
the weekend as CAA occurs. Precipitation chances look bleak after
Thursday as dry air should cancel any lifting produced by passing
shortwaves. Heading into next week, the flow pattern becomes much
less predictable within the guidance. However, a return to above
normal temperatures seems possible from the Climate Prediction
Centers extended temperature outlooks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM CST Tue Jan 3 2023

IFR-or-worse conditions expected at all terminals through tomorrow
afternoon with the strong winter storm low pressure system sitting
atop MN/WI. As a dry slot arrives, conditions will be conducive to
intermittent -FZDZ and -SHSN for several hours, but with still IFR
ceilings even if visibilities rise to MVFR levels. More sustained -SN
will redevelop overnight through tomorrow but with visibilities
generally only as low as 1sm. Better chances of -RA mixing in with
the precip near KEAU while the rest of the TAF sites stay primarily
as -SN. Winds to remain from the NE through this evening then back
slightly to NNE and N overnight through tomorrow, with speeds still
near 15G25kt.

KMSP...With the dry slot moving into the metro area, intermittent
-FZDZ/-SHSN can be expected through the evening with minimal
 accumulation. -SN will re-develop during the early morning hours
 and continue through much of the day Wednesday with additional minor
 snowfall accumulations. Winds will continue to be breezy from
 030-040 through late this evening then back to 020 overnight through
 tomorrow.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. MVFR/-SN possible early. Wind NW 5-10 kts.
Fri...VFR. Wind W 5 kts.
Sat...VFR. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 6 PM CST Wednesday for Blue Earth-
     Douglas-Faribault-Freeborn-Goodhue-Kanabec-Martin-Mille Lacs-
     Morrison-Steele-Todd-Waseca.

     Winter Storm Warning until 6 PM CST this evening for Anoka-Benton-
     Carver-Chisago-Dakota-Hennepin-Isanti-Kandiyohi-Le Sueur-
     McLeod-Meeker-Pope-Ramsey-Rice-Scott-Sherburne-Stearns-Stevens-
     Swift-Washington-Wright.

     Winter Weather Advisory until 6 PM CST Wednesday for Anoka-Benton-
     Carver-Chisago-Dakota-Hennepin-Isanti-Kandiyohi-Le Sueur-
     McLeod-Meeker-Pope-Ramsey-Rice-Scott-Sherburne-Stearns-Stevens-
     Swift-Washington-Wright.

     Winter Storm Warning until midnight CST tonight for Brown-Chippewa-
     Lac Qui Parle-Nicollet-Redwood-Renville-Sibley-Watonwan-Yellow
     Medicine.

     Winter Weather Advisory from midnight tonight to 6 PM CST Wednesday
     for Brown-Chippewa-Lac Qui Parle-Nicollet-Redwood-Renville-
     Sibley-Watonwan-Yellow Medicine.

WI...Winter Weather Advisory until 6 PM CST Wednesday for Chippewa-Dunn-
     Eau Claire-Pepin-Pierce.

     Winter Storm Warning until 6 AM CST Wednesday for Barron-Polk-Rusk-
     St. Croix.

     Winter Weather Advisory from 6 AM to 6 PM CST Wednesday for Barron-
     Polk-Rusk-St. Croix.

&&

UPDATE...JPC
DISCUSSION...CTG
AVIATION...JPC
Hazardous weather outlook, Jan 3, 3:24 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
324 PM CST Tue Jan 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
324 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

The band of heavy snow will continue to lift northward tonight
before stalling over north-central MN and northwest WI. Snowfall
rates of 1 to 2 inches per hour will be possible with this band of
snow. Freezing drizzle is expected across southern MN and west-
central WI through this evening. Widespread light snow will
develop overnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread light snow will continue into Wednesday and possibly
early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jan 3, 4:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     SNOW             RED WING                44.56N 92.54W
01/03/2023  E3.0 INCH        GOODHUE            MN   TRAINED SPOTTER

&&

CTG
Local storm report, Jan 3, 4:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     SNOW             4 NNW OTSEGO            45.34N 93.64W
01/03/2023  E4.8 INCH        SHERBURNE          MN   TRAINED SPOTTER

&&

CTG
Local storm report, Jan 3, 4:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             1 W PLYMOUTH            45.02N 93.48W
01/03/2023  E4.3 INCH        HENNEPIN           MN   TRAINED SPOTTER

&&

CTG
Local storm report, Jan 3, 5:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             3 N KIMBALL             45.35N 94.31W
01/03/2023  M7.0 INCH        STEARNS            MN   CO-OP OBSERVER

&&

JRB
Local storm report, Jan 3, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             1 ENE GAYLORD           44.56N 94.21W
01/03/2023  E8.5 INCH        SIBLEY             MN   PUBLIC

&&

JRB
Local storm report, Jan 3, 5:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     SNOW             MORGAN                  44.42N 94.92W
01/03/2023  E10.0 INCH       REDWOOD            MN   PUBLIC

            VIEWER REPORT RELAYED FROM MEDIA.

&&

PEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Mille Lacs

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Mille Lacs forecast zone
Reported by
CoCoRaHS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Kanabec

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Kanabec forecast zone
Reported by
CoCoRaHS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Chisago

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Chisago forecast zone
Reported by
CoCoRaHS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Isanti

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Isanti forecast zone
Reported by
CoCoRaHS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Sherburne

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Sherburne forecast zone
Reported by
CoCoRaHS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Anoka

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Anoka forecast zone
Reported by
CoCoRaHS
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Washington

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Hennepin

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Hennepin forecast zone
Reported by
CoCoRaHS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. MSP airport measured 6.2 between midnight and 12pm. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Ramsey

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Ramsey forecast zone
Reported by
CoCoRaHS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. St Paul declared a snow emergency. Many cars were plowed in which made clearing the roads difficult. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Wright

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Wright forecast zone
Reported by
CoCoRaHS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Carver

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Carver forecast zone
Reported by
CoCoRaHS
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Scott

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

Winter Storm, Dakota

When
January 3, 6:00 PM CST to January 4, 9:00 PM CST
Where
Dakota forecast zone
Reported by
CoCoRaHS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

There were a few hours of freezing drizzle which led to a glazing of ice, followed by another widespread 5 to 7 inches of snow. Total snowfall amounts between Jan 03-04 were near a foot, with locally higher amounts.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077206, 1077207, 1077208, 1077209, 1077210, 1077211, 1077212, 1077213, 1077214, 1077215, 1077216, 1077217, 1077218.